Texas, 2020Wildfire in Texas, April 19 to 30, 2020
April 19 to 30, 2020 · NWS EWX · 1 event in 1 county or zone
The Holcombe Road Wildfire started April 19 around 3:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Holcombe Road Wildfire started April 19 around 3:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds. At the time of ignition, the relative humidity at Del Rio had fallen to 10% and 30 foot winds were from the WNW at 15 to 20 mph with gusts up to 36 mph. The fire burned until May 2 and consumed 25,958 acres. Seven structures, four recreational vehicles, and four outbuildings were destroyed. Thirty-five homes were threatened by the fire and saved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 19, 1:35 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 19, 1:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
235 PM CDT Sun Apr 19 2020
.SHORT TERM (Tonight through Monday Night)...
Radar imagery shows only a few light showers remain east of the
Highway 77 corridor this afternoon. This activity will continue to
push eastward over the next 1-2 hours as a Pacific cold front moves
in from the west. Gusty west winds will continue behind the Pacific
front through the remainder of this afternoon and into early
evening. Winds will relax around sunset and will then gradually
become northerly over most areas through late evening and overnight.
A weak cold front will move into portions of central Texas early
tomorrow morning. This front may generate some low clouds late
tonight into Monday morning, with the remainder of south central
Texas expected to have clear skies tonight.
Southerly winds will return on Monday and we will see a dry day with
afternoon highs in the lower 80s north of Highway 71 to the mid 90s
out west along the Rio Grande. Low-level moisture return will likely
result in some low cloud development Monday night for areas along
and east of I-35. Lows Monday night will be in the mid 50s to mid
60s.
&&
.LONG TERM (Tuesday through Sunday)...
Tuesday a low amplitude upper level ridge will move across Texas with
continued dry weather and warm temperatures. Highs will be well above
normal with middle 90s over the Rio Grande Plains and middle to upper
80s elsewhere. An upper level trough and surface frontal system will
move through our CWA Wednesday. This will bring chances for showers
and thunderstorms Tuesday night into Wednesday night. The best
chances will be during the day Wednesday over the eastern half of the
area. Some storms could be strong to severe with high CAPE and
vertical wind shear. The most likely threat will be large hail and
damaging wind gusts. There may also be some locally heavy rain with
these storms. The front will move away from the area Thursday along
with the upper trough. The upper flow will become northwesterly and
dry weather will return. After a slight cool down, temperatures will
rebound Thursday and Friday. By Friday highs will be in the 90s
across most of the CWA with places in the southwest reaching 100.
Another front will move through the area Friday night and Saturday
morning. This front will lack enough moisture to produce any rain,
but will turn the winds around to the north and northeast. It will
also bring some cooler air, but temperatures will still be above
normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 60 85 61 86 66 / 0 0 0 - 10
Austin Bergstrom Intl Airport 57 85 60 85 66 / 0 0 0 - 10
New Braunfels Muni Airport 57 88 60 87 67 / 0 0 0 0 -
Burnet Muni Airport 56 83 59 84 64 / 0 0 0 - 20
Del Rio Intl Airport 57 94 64 95 71 / 0 0 0 0 10
Georgetown Muni Airport 55 83 60 85 65 / 0 0 0 - 10
Hondo Muni Airport 55 92 61 91 68 / 0 0 0 0 10
San Marcos Muni Airport 57 86 59 87 66 / 0 0 0 0 -
La Grange - Fayette Regional 60 85 61 87 67 / 0 0 0 0 -
San Antonio Intl Airport 59 90 61 88 69 / 0 0 0 - 10
Stinson Muni Airport 58 91 61 89 69 / 0 0 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 19, 1:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
202 PM CDT Sun Apr 19 2020
TXZ171>173-183>194-202>209-217>225-228-201915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
202 PM CDT Sun Apr 19 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Near critical fire weather conditions are expected across the Rio
Grande Plains, Edwards Plateau, and western Hill Country with
elevated fire weather conditions expected across most of the rest
of our area this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe thunderstorms are possible along and
east of I-35/I-37 corridors on Wednesday. Large hail and damaging
winds are the main threats.
Otherwise, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Please report any severe weather to the National Weather Service.
Wildfire, Val Verde
- When
- April 19, 2:00 PM CST to April 30, 11:59 PM CST
- Where
- Val Verde forecast zone
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Holcombe Road Wildfire started April 19 around 2:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds. At the time of ignition, the relative humidity at Del Rio had fallen to 10% and 30 foot winds were from the WNW at 15 to 20 mph with gusts up to 36 mph. The fire burned until May 2 and consumed 25,958 acres. Seven structures, four recreational vehicles, and four outbuildings were destroyed. Thirty-five homes were threatened by the fire and saved.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, April 19, 20201 death · $832,000 · EF2 · 42 events
- Tornadoes and Hail in Georgia, April 19 to 20, 2020$378,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Alabama, April 19, 20202 injured · EF2 · 27 events
- Hail in Texas, April 19, 2020$61,000 · 1.75 in hail · 27 events
- Tornado and Flash Flood in Louisiana, April 19, 2020EF1 · 13 events
- Tornadoes and Hail in Mississippi, April 19, 2020EF1 · 9 events
- Flash Flooding and Hail in Alabama, April 19, 20202 injured · 1.75 in hail · 14 events
- Tornado and Hail in Louisiana, April 19, 2020EF1 · 4 events
- Tornado and Damaging Winds in Mississippi, April 19, 2020EF1 · 3 events
- Flash Flooding in Georgia, April 19 to 20, 202020 events
- Hail and Damaging Winds in Texas, April 19, 20201.5 in hail · 14 events
- Hail and Damaging Wind in Texas, April 19, 2020$4,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885193.